South Dakota, 2007

Hail in South Dakota, May 17, 2007

May 17, 2007 · NWS UNR · 1 event in 1 county or zone

Penny sized hail fell east of Smithwick.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Penny sized hail fell east of Smithwick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 12:15 PM MST, 5 hours 55 minutes earlier.

Area forecast discussion, May 17, 12:15 PM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
115 PM MDT THU MAY 17 2007

.DISCUSSION...19Z SURFACE ANALYSIS HAD RETURN FLOW OVER CWA WITH LEE
TROUGH FROM CENTRAL MT TO CENTRAL CO. THIS WILL BE FOCUS FOR DIURNAL
CONVECTION THIS AFTERNOON AND EVENING...AS WELL AS OVER THE BLACK
HILLS TERRAIN. WEAK SHORTWAVE NOTED OVER CENTRAL WY PER WATER
VAPOUR. ON AVERAGE FROM THE BLACK HILLS WESTWARD...1KJ/KG MLCAPE
WILL BE AVAILABLE WITH LITTLE CAP. SHEAR WILL BE WEAK WITH PULSE
HAIL/WIND PRODUCERS POSSIBLE WITH STRONGEST CONVECTION...BUT
ORGANIZED SEVERE WEATHER NOT EXPECTED AT THIS POINT. SD PLAINS WILL
STRUGGLE TO BUBBLE UP WITH CAP...BUT MAY SEE A FEW LEFTOVER
CONVECTIVE ELEMENTS MAKE IT OFF THE HILLS A BIT. WITH SUNSET
...CONVECTION WILL QUICKLY SUBSIDE LEADING TO PARTLY CLOUDY SKIES
OVERNIGHT.

SHORT TERM MODELS IN GOOD AGREEMENT THROUGH SATURDAY.

FRIDAY...THERMAL RIDGE BUILDS INTO THE AREA AS LEE TROUGH MOVES INTO
WESTERN SD. POTENTIAL TEMPERATURES IN THE LOWER 90S...BUT EASTERLY
COMPONENT TO WIND WILL KEEP READINGS IN THE 80S MOST LOCATIONS.
WON/T BE AS WINDY WITH SLACKENING GRADIENT. LEE TROUGH WILL BE FOCUS
FOR DIURNAL CONVECTION AGAIN...WITH WEAK SHORTWAVE MOVING THROUGH.
MCS WILL DEVELOP OVER MT AND MAY MOVE THROUGH THE NORTHERN HALF OF
CWA LATER FRIDAY NIGHT.

SATURDAY...BACK DOOR COLD FRONT SLIPS INTO SD IN THE MORNING AS
UPPER RIDGE SHIFTS EAST AND MCS/WEAK SURFACE HIGH BRINGS COOLER AIR
INTO THE BOUNDARY LAYER. THIS WILL MAKE SURFACE CONVECTION TOUGH
DURING THE DAY EAST...BUT ANOTHER DAY OF TERRAIN BASED STORMS
POSSIBLE. SATURDAY NIGHT...BETTER UPPER SUPPORT ARRIVES WITH 25-40KT
LOW LEVEL JET/THETA-E ADVECTION SUPPORTING TSRA CHANCES. CONFIDENCE
IS LOW FOR HIGHS SATURDAY WITH FRONT DRAPED OVER THE CWA.

EXTENDED...UPPER LEVEL TROF WILL MOVE FROM THE PACIFIC NORTHWEST
TOWARDS THE NORTHERN PLAINS EARLY NEXT WEEK AS THE UPPER LEVEL RIDGE
SLIDES OFF TO THE EAST. THIS WILL BRING A COOLING TREND TO THE
REGION ALONG WITH A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE MIDDLE OF THE WEEK.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE. A WEAK DISTURBANCE WILL
PASS OVER THE REGION THIS AFTERNOON AND EVENING...RESULTING IN SOME
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS OVER EASTERN WYOMING
...FAR WESTERN NEBRASKA AND FAR WESTERN SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

HELGESON/SMITH
Hazardous weather outlook, May 17, 9:01 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1001 AM MDT THU MAY 17 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1001 AM MDT (1101 AM CDT) THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS TO NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED...HOWEVER ISOLATED STORMS MAY PRODUCE HAIL AND STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY THROUGH TUESDAY.
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA SUNDAY AFTERNOON AND SUNDAY NIGHT...AND OVER
SOUTHWEST THROUGH CENTRAL SOUTH DAKOTA MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 94 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fall River

When
May 17, 6:10 PM MST
Where
Fall River County, 8 mi E of Smithwick
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.300, -103.061

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22523.